Implied volatility skews and stock return skewness and kurtosis implied by stock option prices
The Black-Scholes* option pricing model is commonly applied to value a wide range of option contracts. However, the model often inconsistently prices deep in-the-money and deep out-of-the-money options. Options professionals refer to this well-known phenomenon as a volatility 'skew' or 'smile'. In this paper, we examine an extension of the Black-Scholes model developed by Corrado and Su that suggests skewness and kurtosis in the option-implied distributions of stock returns as the source of volatility skews. Adapting their methodology, we estimate option-implied coefficients of skewness and kurtosis for four actively traded stock options. We find significantly nonnormal skewness and kurtosis in the option-implied distributions of stock returns.
Volume (Year): 3 (1997)
Issue (Month): 1 ()
|Contact details of provider:|| Web page: http://www.tandfonline.com/REJF20|
|Order Information:||Web: http://www.tandfonline.com/pricing/journal/REJF20|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Barone-Adesi, Giovanni & Whaley, Robert E., 1986. "The valuation of American call options and the expected ex-dividend stock price decline," Journal of Financial Economics, Elsevier, vol. 17(1), pages 91-111, September.
- Corrado, Charles J & Su, Tie, 1996.
"Skewness and Kurtosis in S&P 500 Index Returns Implied by Option Prices,"
Journal of Financial Research,
Southern Finance Association;Southwestern Finance Association, vol. 19(2), pages 175-92, Summer.
- Charles J. Corrado & Tie Su, 1996. "Skewness And Kurtosis In S&P 500 Index Returns Implied By Option Prices," Journal of Financial Research, Southern Finance Association;Southwestern Finance Association, vol. 19(2), pages 175-192, 06.
- Black, Fischer & Scholes, Myron S, 1973. "The Pricing of Options and Corporate Liabilities," Journal of Political Economy, University of Chicago Press, vol. 81(3), pages 637-54, May-June.
When requesting a correction, please mention this item's handle: RePEc:taf:eurjfi:v:3:y:1997:i:1:p:73-85. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Michael McNulty)
If references are entirely missing, you can add them using this form.